MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV5-18-125-6-80
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k)#: p050017/s002 and s003.The investigation into this event is currently still underway.A follow up report will be submitted with the investigation conclusions.
 
Event or Problem Description
Images received as a result of report # 3001845648-2016-00140 confirmed that an additional zilver stent also placed during the procedure was confirmed to have shortened on deployment.The stent remains implanted in the patient.Fda mdr reporting required based on the reporting malfunction precedence established for this device family for the malfunction ' stent shortening on deployment'.
 
Additional Manufacturer Narrative
Pma/510(k)#: p050017/s002 and s003.The zilver stent involved in this complaint was implanted in the patient therefore is not available for evaluation.With the information provided, a document based investigation was carried out.A single image photographed from the angiography monitor was provided to support the complaint investigation.This was reviewed and the following comments were provided by the independent reviewer: findings: a single image photographed from the angiography monitor is provided along with the complaint report.The target lesion was a heavily calcified proximal right sfa stenosis or occlusion with an acute.Lateral " dog leg" angulation secondary to deformation caused by the severely calcified plaque.Access was likely retrograde from the left cfa as no sheath was imaged at the level of the mid right femoral head.The proximal stent was concertinaed over a length of 17mm.The distal most 20mm of the stent deployed normally.The stent was constrained by heavily calcified plaque to 4.6mm within the "dog leg".A second 80mm stent was deployed to a length of 57mm through the concertinaed stent.Whether the stent was only longitudinally compressed but also concertinaed cannot be determined.A third non deployed stent was present across both stents.Impression: the proximal portion of the first implanted stent was concertinaed.The stent was constrained and distorted by the resistant heavily calcified plaque.Consequently two possible mechanisms, inadvertent delivery system advancement during implantation and or stent extraction by the heavily calcified irregular plaque, were likely the cause.The second implanted stent was also deployed longitudinally shortened.The mechanisms would be similar to the first stent except that the stent would have been extracted by the concertinaed stent rather than calcified atheroma.Significant findings relative to the disease state were observed.The plaque was heavily calcified, irregular, and resistant to expansion.Significant findings relative to the use of the device were observed.The proximal stent was deployed concertinaed.Significant findings relative to the design or performance of the device were not observed.Clarification was requested regarding finding #6 relating to an undeployed stent and the following comment was provided: "the stent was completely within the delivery system.No deployment had begun" based on the images provided, the customer complaint can be confirmed as the image demonstrated stent shortening.According to the image review findings #5, ¿a second 80mm stent was deployed to a length of 57mm through the concertinaed stent.Whether the stent was only longitudinally compressed but also concertinaed cannot be determined ".In this case, the independent reviewer has provided two possible causes of stent shortening: ¿.Inadvertent delivery system advancement during implantation and or stent extraction by the heavily calcified irregular plaque, were likely the cause¿.In this case, according to ¿impression #2¿ ¿the mechanisms would be similar to the first stent except that the stent would have been extracted by the concertinaed stent rather than calcified atheroma¿.However, as the conditions of use cannot be replicated in a laboratory setting, a definite root cause of stent shortening cannot be determined.As per the instruction for use, the zilver vascular stent is intended for use in the adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm.It can be noted that according to complaint information provided, the device was used for sfa stenting procedure, which would be considered as off label use.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Prior to distribution all ziv5-18-125-7-40 devices are subject to visual inspection and functional checks to ensure device integrity.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the conclusion of the investigation into this event.Initial description submitted as follows: images received as a result of report # 3001845648-2016-00140 confirmed that an additional zilver stent also placed during the procedure was confirmed to have shortened on deployment.The stent remains implanted in the patient.Fda mdr reporting required based on the reporting malfunction precedence established for this device family for the malfunction ' stent shortening on deployment'.
 
Additional Manufacturer Narrative
Pma/510(k)#: p050017/s002 and s003.The zilver stent involved in this complaint was implanted in the patient therefore is not available for evaluation.With the information provided, a document based investigation was carried out.A single image photographed from the angiography monitor was provided to support the complaint investigation.This was reviewed and the following comments were provided by the independent reviewer: findings: a single image photographed from the angiography monitor is provided along with the complaint report.The target lesion was a heavily calcified proximal right sfa stenosis or occlusion with an acute.Lateral " dog leg" angulation secondary to deformation caused by the severely calcified plaque.Access was likely retrograde from the left cfa as no sheath was imaged at the level of the mid right femoral head.The proximal stent was concertinaed over a length of 17mm.The distal most 20mm of the stent deployed normally.The stent was constrained by heavily calcified plaque to 4.6mm within the "dog leg".A second 80mm stent was deployed to a length of 57mm through the concertinaed stent.Whether the stent was only longitudinally compressed but also concertinaed cannot be determined.A third non deployed stent was present across both stents.Impression: the proximal portion of the first implanted stent was concertinaed.The stent was constrained and distorted by the resistant heavily calcified plaque.Consequently two possible mechanisms, inadvertent delivery system advancement during implantation and or stent extraction by the heavily calcified irregular plaque, were likely the cause.The second implanted stent was also deployed longitudinally shortened.The mechanisms would be similar to the first stent except that the stent would have been extracted by the concertinaed stent rather than calcified atheroma.Significant findings relative to the disease state were observed.The plaque was heavily calcified, irregular, and resistant to expansion.Significant findings relative to the use of the device were observed.The proximal stent was deployed concertinaed.Significant findings relative to the design or performance of the device were not observed.Clarification was requested regarding finding #6 relating to an undeployed stent and the following comment was provided: "the stent was completely within the delivery system.No deployment had begun".Based on the images provided, the customer complaint can be confirmed as the image demonstrated stent shortening.According to the image review findings #5, ¿a second 80mm stent was deployed to a length of 57mm through the concertinaed stent.Whether the stent was only longitudinally compressed but also concertinaed cannot be determined".In this case, the independent reviewer has provided two possible causes of stent shortening: ¿.Inadvertent delivery system advancement during implantation and or stent extraction by the heavily calcified irregular plaque, were likely the cause¿.In this case, according to ¿impression #2¿ ¿the mechanisms would be similar to the first stent except that the stent would have been extracted by the concertinaed stent rather than calcified atheroma¿.However, as the conditions of use cannot be replicated in a laboratory setting, a definite root cause of stent shortening cannot be determined.As per the instruction for use, the zilver vascular stent is intended for use in the adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm.It can be noted that according to complaint information provided, the device was used for sfa stenting procedure, which would be considered as off label use.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Prior to distribution all ziv5-18-125-7-40 devices are subject to visual inspection and functional checks to ensure device integrity.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to an error noted with the reporting date.The new information date was incorrectly inputted.This has been corrected and their is no additional impact to the remainder of the report.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5740955
Report Number3001845648-2016-00164
Device Sequence Number18853859
Product Code NIO
UDI-Device Identifier10827002437736
UDI-Public(01)10827002437736(17)170627(10)C1011897
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZIV5-18-125-6-80
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/26/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/21/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/22/2016
Supplement Report FDA Received Date07/25/2016
07/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1